Infrequent tension-type headaches

If you suffer tension-type headaches infrequently (on fewer than 2 days per week), short-term medicine treatments are appropriate. These include:

  • paracetamol (brands include Panadol, Panamax) 500mg to 1000 mg, every 4 hours, up to a maximum dose of 4000 mg daily
  • ibuprofen (Nurofen, Advil) 200 mg to 400 mg, repeat in 6 hours if required
  • aspirin (Disprin, Aspro Clear) 600 mg to 900 mg, repeat in 4 hours if required.

All of these pain relievers are available to buy over-the-counter in pharmacies and most supermarkets. These medicines may not completely relieve the pain of tension-type headache but should reduce it to a manageable level. Be careful not to take more than the recommended dose of these medicines. Ask your pharmacist which medicine is suitable for you, especially if you take other medicines or have a health condition such as asthma.

Aspirin and ibuprofen are both non steroidal anti-inflammatory drugs (NSAIDs). Ibuprofen and aspirin are probably more effective at treating tension-type headache than paracetamol but may cause stomach problems. Paracetamol is the preferred treatment for people with a history of stomach problems (e.g. ulcers, heartburn and indigestion).

Paracetamol is also the recommended treatment for people aged over 65 years, and those with heart problems or asthma.

Learn more about the risks of paracetamol and NSAIDs (including ibuprofen) and how to use them safely.

Read about medicines for more frequent and troublesome tension-type headaches.

Note about medicine names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names, with brand names in brackets. We also discuss medicines in groups or ‘classes’, when their effects or actions are very similar.

To find out more about active ingredients and brand names see our Brand choices information.


Other medicine treatments

The NSAIDs ketoprofen (Orudis), diclofenac and naproxen (both available in multiple brands) can also be used to treat tension-type headache. However, these medicines have similar side effects to ibuprofen and aspirin and may prove to be no more effective at relieving pain.

Ketoprofen (Orudis) must be prescribed by your doctor, but diclofenac and naproxen may be purchased from your pharmacy after consulting the pharmacist on duty.

For tension-type headaches that do not respond to paracetamol or NSAIDs, paracetamol and caffeine tablets (Panadol Extra) may occasionally prove effective. Regular use of this combination is not recommended, however, as paracetamol and caffeine tablets may increase the risk of medication overuse headache.

Whichever medicine you chose, remember to take it exactly as directed on the packet. Taking more than directed won’t help your pain but may increase the risk of side effects.

Read about medicines to avoid in tension-type headaches.

References
  • British Association for the Study of Headache. Guidelines for all health professionals in the diagnosis and management of migraine, tension-type-type headache, cluster headache and medication overuse headache. Hull: BASH, 2010. www.bash.org.uk (accessed 13 December 2011)
  • Neurology Writing Group. Therapeutic Guidelines: Neurology, Version 4 Updated November 2011 [eTG complete CD-ROM]. Melbourne: Therapeutic Guidelines Ltd, 2011.
  • Loder E, Rizzoli P. Tension-type headache. BMJ 2008;336:88–92
  • Bendtsen L, Evers S, Linde M, et al. EFNS guideline on the treatment of tension-type headache - report of an EFNS task force. European Journal of Neurology 2010;17:1318-25. www.efns.org/fileadmin/user_upload/CME_articles/CME_article_2010_November.pdf